Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 18, 2013, 1:35 PM PDT for San Bernardino County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2013, 1:35 PM PDT (20:35 UTC)
- Expired
- Aug 18, 2013, 2:15 PM PDT
- In force
- 40 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 67 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2465 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696
WUUS56 KSGX 182035
SVRSGX
CAC071-182115-
/O.NEW.KSGX.SV.W.0001.130818T2035Z-130818T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PDT SUN AUG 18 2013
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
THIS INCLUDES THE CITY OF APPLE VALLEY...
* UNTIL 215 PM PDT
* AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH...AND DIME SIZED HAIL. THIS STORM WAS LOCATED 6 MILES
EAST OF APPLE VALLEY...AND MOVING NORTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY. HOWEVER...THOSE DRIVING ALONG
INTERSTATE 15 BETWEEN VICTORVILLE AND SOUTH OF BARSTOW MAY SEE
DANGEROUS WINDS AND SMALL HAIL. HEAVY RAIN MAY PRODUCE FLASH
FLOODING AND PONDING ON ROADWAYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.
&&
LAT...LON 3465 11729 3473 11719 3471 11698 3444 11698
3442 11717
TIME...MOT...LOC 2031Z 172DEG 10KT 3454 11711
$$
JJT2 follow-up statements
622
WWUS56 KSGX 182100
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN AUG 18 2013
CAC071-182115-
/O.CON.KSGX.SV.W.0001.000000T0000Z-130818T2115Z/
SAN BERNARDINO CA-
200 PM PDT SUN AUG 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR WEST CENTRAL SAN BERNARDINO COUNTY...
AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. FLASH FLOODING AND
PONDING OVER ROADWAYS IS POSSIBLE. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF APPLE VALLEY...MOVING NORTHEAST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY...INCLUDING NORTHEAST APPLE
VALLEY...PORTIONS OF HIGHWAY 247 BETWEEN LUCERNE VALLEY AND APPLE
VALLEY AND INTERSTATE 15 BETWEEN VICTORVILLE AND BARSTOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.
&&
LAT...LON 3465 11729 3473 11719 3470 11708 3464 11698
3444 11698 3442 11717
TIME...MOT...LOC 2057Z 172DEG 10KT 3461 11712
$$
JJT923
WWUS56 KSGX 182113
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
213 PM PDT SUN AUG 18 2013
CAC071-182121-
/O.EXP.KSGX.SV.W.0001.000000T0000Z-130818T2115Z/
SAN BERNARDINO CA-
213 PM PDT SUN AUG 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 215 PM PDT...
THE THUNDERSTORM IS NO LONGER EXPECTED TO BE SEVERE. THEREFORE...THE
SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO COUNTY
WILL BE ALLOWED TO EXPIRE AT 215 PM PDT. HOWEVER...GUSTY
WINDS...HEAVY RAIN AND DANGEROUS LIGHTNING STILL POSE A THREAT WITH
THIS STORM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.
LAT...LON 3465 11729 3473 11719 3470 11708 3464 11698
3444 11698 3442 11717
TIME...MOT...LOC 2111Z 172DEG 10KT 3465 11713
$$
JJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:35 AM PDT, 4 hours earlier.
Area forecast discussion, Aug 18, 9:35 AM PDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 935 AM PDT SUN AUG 18 2013 .SYNOPSIS... UPPER LEVEL LOW OFF THE CALIFORNIA COAST WILL GRADUALLY DRIFT TO THE SOUTH AND WEST TODAY...DRAWING SUBTROPICAL MOISTURE NORTHWARD ACROSS THE SOUTHERN CALIFORNIA. AS A RESULT...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS...WITH A FEW DRY LIGHTNING STRIKES AS WELL AS GUSTY AND ERRATIC WINDS POSSIBLE. THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO MONDAY. HOWEVER...DRIER CONDITIONS WILL DEVELOP FOR THE REMAINDER OF THE WORK WEEK...WITH LOCALLY GUSTY WEST WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS. ALONG THE COAST AND INTO THE WESTERN VALLEYS...A SLIGHTLY DEEPER AND MORE EXTENSIVE MARINE LAYER WILL DEVELOP. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY CONTINUES TO SHOW A RELATIVELY VIGOROUS CUTOFF UPPER LEVEL LOW SLOWLY DRIFTING TO THE SOUTH ALONG THE CENTRAL CALIFORNIA COAST THIS MORNING...SHUNTING HIGH PRESSURE TO OUR EAST. AS A RESULT...THE UPPER LEVEL FLOW OVER THE REGION IS TURNING SOUTHERLY AND SLIGHTLY SOUTHEASTERLY AT THIS TIME. THIS FLOW WILL DRAW A MINOR INFLUX OF SUBTROPICAL MOISTURE NORTHWARD TODAY...ALONG WITH A MINOR DISTURBANCE UP THROUGH THE COLORADO RIVER BASIN. IN FACT...THE 12Z SOUNDINGS FROM KNKX AND K1Y7 (YUMA) ALREADY SHOW THE UPPER LEVEL FLOW TRANSITIONING AS WELL AS THE MOISTURE SURGE STARTING...AS THE PRECIPITABLE WATER VALUES ARE 1.21 INCHES AND 1.61 INCHES RESPECTIVELY. THEREFORE...BELIEVE THAT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY OVER MOUNTAINS AND DESERTS TODAY. THESE THUNDERSTORMS WILL LIKELY BE DRY...AT LEAST INITIALLY...AS THE SOUNDINGS ALSO SHOW THE BRUNT OF THE MOISTURE BETWEEN 650 AND 500 MBS. FOR THIS REASON...THINK IT WILL LIKELY TAKE A LITTLE BIT OF TIME OF THE LOWER ATMOSPHERE TO MOISTEN UP...MAKING GUSTY AND ERRATIC WINDS ANOTHER THREAT AS WELL. HOWEVER...PRECIPITABLE WATER VALUES SHOULD BE PUSHING 1.5 INCHES BY THIS EVENING...SO SOME RAIN WILL BE POSSIBLE. IF THESE SHOWERS OR THUNDERSTORMS TRAIN OVER A GIVEN REGION...SOME LOCALIZED FLOODING MAY BE POSSIBLE...ESPECIALLY OVER THE BURN SCARS. ALTHOUGH THE UPPER LEVEL FLOW WILL START TO TRANSITION BACK TO SOUTHWESTERLY TOMORROW...THERE SHOULD BE ENOUGH LINGERING MOISTURE ALONG WITH ANOTHER WEAK DISTURBANCE TO CONTINUE THE THREAT OF THUNDERSTORMS...MAINLY OVER THE NORTHERN MOUNTAINS AND DESERTS. OTHERWISE...EXPECT DRIER CONDITIONS TO DEVELOP BY TUESDAY AND FOR THE LATTER PART OF THE WORK WEEK...AS THIS UPPER LEVEL LOW SLOWLY LIFTS AND MOVES BACK INLAND ACROSS CENTRAL CALIFORNIA. ANOTHER TROUGH WILL THEN DEVELOP ALONG THE WEST COAST FOR FRIDAY AND THE WEEKEND. THEREFORE...EXPECT SOME MINOR COOLING TO DEVELOP ONCE AGAIN THROUGH MIDWEEK...WITH ONLY MINOR FLUCTUATIONS POSSIBLE THROUGH THE WEEKEND. THIS MEANS THAT TEMPERATURES WILL LIKELY RETURN TO NORMAL OR SLIGHTLY BELOW NORMAL RANGES. THE MARINE LAYER WILL ALSO DEEPEN A BIT EACH NIGHT...BECOMING SLIGHTLY MORE EXTENSIVE EACH NIGHT ACROSS THE WESTERN VALLEYS. OTHERWISE...EXPECT LOCALLY GUSTY WEST WINDS TO DEVELOP ACROSS THE MOUNTAINS AND DESERTS EACH AFTERNOON AND EVENING...AS STRONGER ONSHORE FLOW DEVELOPS ONCE AGAIN. && .AVIATION... 181506Z...COAST/VALLEYS...STRATUS ABOUT 15 SM INLAND...WITH BASES 600-700 FT MSL AND TOPS 1400-1500 FT MSL...WILL CLEAR TO THE IMMEDIATE COAST THROUGH 1800 UTC. 1800-19/0300 UTC...UNRESTRICTED VIS AND SCT-FEW CLDS AOA 10000 FT MSL...WITH FEW-SCT CLDS AROUND 1000 FT MSL POSSIBLY LINGERING WITHIN 5 SM OF THE COAST. 19/0300-0800 UTC...STRATUS MOVING INLAND...EVENTUALLY REACHING 15-20 SM INLAND BY 19/1400 UTC. BASES WILL BE 800-900 FT MSL AND TOPS 1500-1600 FT MSL. EXPECT AREAS OF VIS 3-5SM BR AND LOCAL VIS 2SM BR OR LESS. MTNS/DESERTS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WITH BASES 9000 FT MSL AND TOPS TO 35000 FT MSL...ALONG WITH STRONG UPDRAFTS AND LOCAL GUSTY SFC WINDS TO 40 KNOTS. OTHERWISE...SCT-BKN CLDS AOA 10000 FT MSL WILL PREVAIL THROUGH MONDAY MORNING. && .MARINE... ASTRONOMICAL HIGH TIDES OF 7 FEET OR GREATER WILL OCCUR DURING THE EVENINGS THROUGH TUESDAY...INCLUDING A PEAK OF 7.2 FEET MONDAY EVENING. SOME VULNERABLE LOW-LYING SPOTS ALONG THE COAST MAY EXPERIENCE SOME MINOR TIDAL OVERFLOW DURING TIMES OF HIGHEST TIDE. && .FIRE WEATHER... AN UPPER LEVEL LOW ALONG THE CALIFORNIA COAST WILL DRAW SUBTROPICAL MOISTURE NORTHWARD TODAY ALONG WITH A WEAK DISTURBANCE. AS A RESULT...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS. ALTHOUGH THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DRY LIGHTNING AS WELL AS GUSTY AND ERRATIC WINDS THROUGH THE FIRST PART OF THE EVENT...SOME RAIN WILL BE POSSIBLE. IN FACT...LOCALIZED FLOODING MAY BE POSSIBLE IF THE THUNDERSTORMS REFORM OVER THE SAME AREA...AND LOCALIZED FLOODING IS POSSIBLE OVER THE BURN SCARS. ALTHOUGH DRIER CONDITIONS WILL BEGIN TO DEVELOP FOR MONDAY...THERE SHOULD BE ENOUGH LINGERING MOISTURE AND INSTABILITY OVER THE NORTHERN MOUNTAINS AND DESERTS...FOR A SLIGHT CHANCE OF THUNDERSTORMS. AS THE TROUGH MOVES INLAND FOR TUESDAY AND THE REMAINDER OF THE WORK WEEK...DRIER SOUTHWESTERLY FLOW ALOFT WILL DEVELOP. AT THE SURFACE...DRY CONDITIONS WILL CONTINUE TO PREVAIL...WITH STRONG WEST WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS DURING THE LATE AFTERNOON AND EVENING PERIODS...INCREASING THE WILDFIRE POTENTIAL ONCE AGAIN. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC/FIRE...PALMER AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 18, 3:17 AM PDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 317 AM PDT SUN AUG 18 2013 CAZ055-056-058-060>062-190100- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 317 AM PDT SUN AUG 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON AND EARLY EVENING WITH A FEW DRY LIGHTNING STRIKES AND LOCALLY STRONG GUSTY WINDS POSSIBLE. SHOULD ANY THUNDERSTORMS TRACK OVER RECENT BURN AREAS...THERE IS A SMALL CHANCE FOR ISOLATED FLASH FLOOD WITH MUD AND DEBRIS FLOWS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR TUESDAY AND WEDNESDAY...DRYING AND INCREASING ONSHORE FLOW WILL BRING LOCALLY GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS EACH LATE AFTERNOON THROUGH LATE EVENING LOCALLY INCREASING THE WILDFIRE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. 17
In the hours before
Special weather statement, Aug 18, 12:38 PM PDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1238 PM PDT SUN AUG 18 2013 CAZ055-060-182030- SAN BERNARDINO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 1238 PM PDT SUN AUG 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN BERNARDINO COUNTY UNTIL 130 PM PDT... AT 1230 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM OVER LUCERNE VALLEY. THIS STORM WAS NEARLY STATIONARY. THIS THUNDERSTORM MAY PRODUCE DRY LIGHTNING AND PEA SIZED HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3453 11689 3440 11679 3432 11691 3446 11706 TIME...MOT...LOC 1935Z 251DEG 2KT 3441 11690 HARRISON
Special weather statement, Aug 18, 1:24 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 124 PM PDT SUN AUG 18 2013 CAZ055-060-182115- SAN BERNARDINO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 124 PM PDT SUN AUG 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN BERNARDINO COUNTY UNTIL 215 PM PDT... AT 118 PM PDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STATIONARY STRONG THUNDERSTORMS LIKELY PRODUCING PEA SIZED HAIL...WIND GUSTS UP TO 40 MPH...HEAVY RAIN...AND FREQUENT AND DANGEROUS LIGHTNING. THE STORM WAS LOCATED BETWEEN LUCERNE VALLEY AND APPLE VALLEY...WITH HIGHWAY 18 LIKELY BEING AFFECTED. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. PLEASE REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. LAT...LON 3454 11721 3459 11707 3442 11695 3439 11712 TIME...MOT...LOC 2022Z 114DEG 1KT 3447 11709 HARRISON
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:38 PM PDT | Special Weather Statement | SGX | 52 min | |
| Aug 18, 12:56 PM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
| Aug 18, 1:24 PM PDT | Special Weather Statement | SGX | 51 min | |
| Aug 18, 1:37 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 18, 2:03 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 18, 2:52 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 23 min |
| Aug 18, 2:59 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 18, 3:27 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 18, 3:28 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 18, 3:47 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 58 min |
| Aug 18, 4:03 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 18, 4:44 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 61 min |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.